Lexapro and weight gain?

argonzalez4
argonzalez4 Posts: 55 Member
edited June 2016 in Health and Weight Loss
Has anyone experienced weight gain after starting Lexapro ?

My "normal" weight was 152 and after I was having frequent panic/anxiety attacks I lost 10 lbs which brought me down to 142.. Which was amazing but during that time I was freaking out that I had cancer or some serious illness that was making my weight loss quick .. but it turned out to be because I had severe GAD.. so my Dr started me with 10mg in December and when I had my physical in April 25th I gained 5lbs no big deal.. but she increased my Lexapro to 20mg and I just weighted myself and I'm up to 160.2 I seriously want to cry :'( (waaaaaa)

Replies

  • V_Keto_V
    V_Keto_V Posts: 342 Member
    Very minimal effects on weight as opposed to say Atypical antipsychotics (monitoring parameters for diabetes mellitus development, dyslipidemia, wt. gain, etc.) or TCAs, trazodone, nefazodone, mirtazapine (meds with central histamine-1 antagonism). 5-HT2C receptor antagonsim (trazodone, nefazodone, mirtazapine) has implications for weight gain from stimulating the feeding center; conversely lorcaserin (agonist of 5-HT2C) is a somewhat new weight loss med...although has similarity to Silbutramine (pulled from market). Tangent off
  • lithezebra
    lithezebra Posts: 3,671 Member
    I had the opposite experience, probably because it helps me refrain from emotional eating.
  • Megansmith112712
    Megansmith112712 Posts: 62 Member
    My drug and nutrition book dues, list weight gain as a problem.
  • erockem
    erockem Posts: 278 Member
    edited June 2016
    Yes, big time, 10mg. I started to feel worse on it than without it. I was switched to Citalopram 10mg. No gain's in over a year, at least do to Citalopram.
  • mbaker566
    mbaker566 Posts: 11,233 Member
    lithezebra wrote: »
    I had the opposite experience, probably because it helps me refrain from emotional eating.

    ditto
  • lithezebra
    lithezebra Posts: 3,671 Member
    edited June 2016
    erockem wrote: »
    Yes, big time, 10mg. I started to feel worse on it than without it. I was switched to Citalopram 10mg. No gain's in over a year, at least do to Citalopram.

    I actually switched to Citalopram, which is less potent, no-longer-under-patent Lexapro (Ecitalopram), because it's cheaper, and noticed that the very few side effects I had on Lexapro were even less on Citalopram. That isn't the way it works, theoretically, but I'm not complaining.
  • ChelzFit
    ChelzFit Posts: 290 Member
    I have been on 20mg escitalopram for about 4 months. I have noticed a 3 pound weight gain, but I have also been lifting heavy and eating more calories to fuel my workout so I am sure that is what the weight gain is from. I still fit in all my jeans/shorts the same so I am not to worried! I have not noticed a difference in my appetite. I have read that the meds can increase your appetite. When I started Zoloft a while back I did notice I was starving all the time, I would eat a huge meal and then still feel hungry so I switched to Lexapro. I guess it depends on the person. I stopped googling weight gain on Lexapro a while ago, else it gets stuck in my mind and I obsess about it.
  • markswife1992
    markswife1992 Posts: 262 Member
    Has anyone experienced weight gain after starting Lexapro ?

    My "normal" weight was 152 and after I was having frequent panic/anxiety attacks I lost 10 lbs which brought me down to 142.. Which was amazing but during that time I was freaking out that I had cancer or some serious illness that was making my weight loss quick .. but it turned out to be because I had severe GAD.. so my Dr started me with 10mg in December and when I had my physical in April 25th I gained 5lbs no big deal.. but she increased my Lexapro to 20mg and I just weighted myself and I'm up to 160.2 I seriously want to cry :'( (waaaaaa)

    i gained over 60 lbs since being on seroquel. it is near impossible for me to lose. i will lose a few, then gain them back without changes in my diet or exercise routine. i hope you find answers :smile:
  • lithezebra
    lithezebra Posts: 3,671 Member
    I have been on 20mg escitalopram for about 4 months. I have noticed a 3 pound weight gain, but I have also been lifting heavy and eating more calories to fuel my workout so I am sure that is what the weight gain is from. I still fit in all my jeans/shorts the same so I am not to worried! I have not noticed a difference in my appetite. I have read that the meds can increase your appetite. When I started Zoloft a while back I did notice I was starving all the time, I would eat a huge meal and then still feel hungry so I switched to Lexapro. I guess it depends on the person. I stopped googling weight gain on Lexapro a while ago, else it gets stuck in my mind and I obsess about it.

    Zoloft is concentrated evil.
  • itsjanaye
    itsjanaye Posts: 14 Member
    I gained some weight after starting Lexapro too, and I think it might be somewhat common because I remember my doctor warning me about possible weight gain or loss before I started it.
  • markswife1992
    markswife1992 Posts: 262 Member
    lithezebra wrote: »

    Zoloft is concentrated evil.

    i was on zoloft for a while and i did NOTHING for me. i ended up changing back to brintellix and it's the best anti-depressant i have ever been on.
  • pinggolfer96
    pinggolfer96 Posts: 2,248 Member
    Just curious, how long did it take for you to all notice celexa (citolophram) take effect???
  • ChelzFit
    ChelzFit Posts: 290 Member
    Just curious, how long did it take for you to all notice celexa (citolophram) take effect???
    It took me a good 2 months before I really noticed the full effect. I was worried because I was not feeling any better after 2 weeks. I still have some bad days, but overall I notice a huge difference.
  • RoxieDawn
    RoxieDawn Posts: 15,489 Member
    I took it a few years ago as part of a "cocktail" for migraine prevention. I gained in the beginning and complained about to my neuro.. We talked about hungry vs appetite and how to recognize it. The medication itself does not make you gain weight it is how you deal with the brain telling you are or are not hungry..

    True hunger you need to eat (you may be hungry if you might eat something you might not eat otherwise) or if you just have an appetite you can pass on this food you might not eat otherwise and recognize the trigger..

    It is just like any other thing, it is a man made substance so it is bound to mess with the brain and chemicals and hormones in your body.. You need to work with how it affects you and write down the trends and triggers. I always say the medication must be needed if it out wieighs the side effects.. in this case you can beat the side affects of weight gain..